Saturday, March 7, 2009

Transdermal Patches Create Burn Risk When Worn During MRI

Adhesive transdermal patches are commonly prescribed patches that are worn on the skin to slowly deliver medication through the skin. Types of transdermal patches include brand name and generic prescription products, as well as products that may be purchased over the counter without a prescription, such as nicotine patches used for smoking cessation.

The U.S. Food and Drug Administration (FDA) has issued a public health advisory that warns of possible burns occurring during magnetic resonance imaging (MRI) Scans while wearing transdermal patches containing aluminum or other metals in the patch backing. Patches with metallic backings may overheat during the MRI scan process and cause burns to the skin covered by and surrounding the patch area. FDA officials report having received at least two reports of skin burns similar to severe sunburn from patients wearing over-the-counter nicotine patches while undergoing an MRI scan. In addition, the agency is investigating several other reports.

Certain transdermal patches are known to contain metal in their backing layer that does not come into contact with the skin. Often, the metal contained in the backing is not visible, and the labeling for these patches may or may not provide a warning to patients regarding the risk of burns if the patch is not removed prior to having an MRI scan. Although many medical transdermal patches containing metal do have labeling that includes printed warnings, it is very important to be aware that some do not. In January of this year, the FDA was alerted to the missing MRI warning on Teva Pharmaceutical's fentanyl transdermal system. Upon further investigation, the agency found that warnings were also missing from several transdermal patches delivering medications.

According to Sandra Kweder, deputy director of the FDA's Office of New Drugs, there are approximately 60 patches on the market with less than 25 percent of them containing metal. She noted that some of these patches appear to be clear yet may contain a metal ion that could also cause a skin burn.

The FDA is now reviewing both the labeling and composition of all medicated patches to make certain that in the future all patches containing metals will provide a warning regarding the risk of burns when patches are worn during an MRI scan. Until then, the FDA recommends the identification of those patients who are wearing a patch prior to having an MRI scan by all healthcare professionals who refer patients to undergo the scans. Healthcare professionals are also asked to instruct these patients on procedures for removing and disposing of the patch prior to having the MRI scan, and replacing the patch after the scan. In addition, MRI facilities are asked to follow published safe practice recommendations relating to patients who are wearing medication patches.

Until this important safety issue is resolved, the FDA has made recommendations for patients who use transdermal patches and have been referred to undergo an MRI scan. First, tell the referring healthcare professional that you are using a patch and the reason for its use whether for pain, smoking cessation, hormones or any other use. Ask about removal procedures as well as how to dispose of the patch prior to having an MRI scan and how to replace it after the procedure. Also, inform the MRI facility of your patch use when making your appointment as well as in reply to health history questions you are asked upon arriving for your appointment.

The FDA is also urging both health care professionals and patients to report possible cases of skin burns occurring during an MRI scan while wearing patches to the agency by contacting the MedWatch program at 1-800-FDA-1088 or via the Internet.